Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Austin/San Antonio, TX

October 7, 2018Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 7, 2018, 8:28 PM CDT for Real County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Oct 7, 2018, 9:00 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Real County, TX

The radar

The Laughlin AFB radar (KDFX), 69 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS54 KEWX 080128
SVREWX
TXC385-080200-
/O.NEW.KEWX.SV.W.0078.181008T0128Z-181008T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
828 PM CDT SUN OCT 7 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Real County in south central Texas...

* Until 900 PM CDT

* At 827 PM CDT, a severe thunderstorm was located near Leakey,
  moving north at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tuff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2963 9985 2965 9992 2996 9987 2990 9968
TIME...MOT...LOC 0127Z 194DEG 21KT 2973 9986 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
016 
WWUS54 KEWX 080144
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
844 PM CDT SUN OCT 7 2018

TXC385-080200-
/O.CON.KEWX.SV.W.0078.000000T0000Z-181008T0200Z/
Real TX-
844 PM CDT SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL REAL COUNTY...

At 843 PM CDT, a severe thunderstorm was located near Tuff, or 8
miles northwest of Leakey, moving north at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tuff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2968 9982 2971 9991 2996 9987 2990 9968
TIME...MOT...LOC 0143Z 194DEG 21KT 2982 9983 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
352 
WWUS54 KEWX 080155
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
855 PM CDT SUN OCT 7 2018

TXC385-080203-
/O.EXP.KEWX.SV.W.0078.000000T0000Z-181008T0200Z/
Real TX-
855 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REAL COUNTY WILL
EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2968 9982 2971 9991 2996 9987 2990 9968
TIME...MOT...LOC 0153Z 194DEG 21KT 2985 9982 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 7:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 7, 7:00 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
700 PM CDT Sun Oct 7 2018

.AVIATION...
/00Z TAFS/
Cigs/vsbys should remain VFR for the most part for the I-35 sites
this evening. Cigs are expected to lower to MVFR category around
midnight tonight for KAUS, KSAT and KSSF and stay that way through
late Monday morning. Some showers are expected across these terminals
mainly by day break on Monday with a second round of scattered
showers and thunderstorms from mid to late afternoon. During that
time, cigs and vsbys should be MVFR. Winds are expected to be from
the southeast at around 10 knots for most of the forecast period with
higher gusts during thunderstorm activity.

KDRT is expected to be impacted by thunderstorm activity this
evening into the overnight hours with storms moving across or nearby
the terminal for the period. These storms are capable of producing
frequent cloud to ground lightning and wind gusts of 20 to 25 knots.
There may be a break around 07Z Through 09Z with most of the
activity to the east of the airport and VFR cigs could occur for a
short period before going back down to MVFR through mid afternoon on
Monday.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Sun Oct 7 2018/

SHORT TERM (Today through tonight)...
The current weather pattern is characterized by a large, high
amplitude trough across the western CONUS with the center of the
upper low currently situated over northern Arizona/southern Utah and
slowly progressing eastward. This has yielded southwest flow aloft
across south central Texas, which is bringing a steady stream of
Pacific moisture across Mexico and into the region, primarily focused
out west along the Rio Grande (which can be seen via GOES-16 water
vapor imagery). PWATs, as analyzed by the SPC mesoanalysis, are up to
1.7" in this area, which registers above the 90% percentile per
climatology. A few subtle perturbations embedded within the upper
level flow as well as weak forcing due to some weak positive
vorticity advection from the approaching trough, paired with this
area of ample moisture, will create the threat for heavy rainfall
this evening and overnight tonight across the Rio Grande and southern
Edwards Plateau. The SPC HREF shows a strong signal for heavy
rainfall, and single deterministic CAMs such as the HRRR and the NAM
nest also continue to suggest a locally heavy rainfall threat for
this region. As such, WPC does indeed highlight this area with a
slight risk for excessive rainfall. Thus, a Flash Flood Watch has
been issued for this region and will be in effect from 7 pm tonight
through 7 am Monday.

While the focus for heavy rainfall should remain confined to the
western portions of the region, the rest of south central Texas
should see isolated to scattered showers and thunderstorms overnight
tonight, with overnight lows ranging from the low to mid 70s.

LONG TERM (Tuesday through Sunday)...
Scattered to widespread showers and thunderstorms are expected to
continue through Wednesday morning as the region remains under the
influence of the approaching trough and eventual surface cold front.
Locally heavy rainfall will be possible, and even some strong to
marginally severe storms are also possible. The trough axis and cold
front should move through the region on Wednesday, bringing rain
chances to an end as weak upper level ridging begins to build. Highs
will be in the upper 70s to low 80s for Thursday through Saturday
with lows in the upper 50s to mid 60s. Highs on Sunday are only
expected to reach the low to mid 70s across the region.

The remnants of Hurricane Sergio (in the Pacific) will come ashore
across Baja California and is progged to be absorbed into an upper
level trough in the vicinity of the desert southwest. This feature may
approach the region as we head into next weekend, so have re-
introduced some 20 to 30 percent PoPs for Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  83  72  83  68 /  30  50  40  80  60
Austin Bergstrom Intl Airport  73  84  72  84  68 /  30  50  40  80  60
New Braunfels Muni Airport     72  83  72  84  68 /  30  50  50  70  60
Burnet Muni Airport            71  80  70  80  64 /  30  50  50  80  50
Del Rio Intl Airport           71  82  70  84  65 /  80  60  60  60  20
Georgetown Muni Airport        72  83  72  82  66 /  30  50  40  80  60
Hondo Muni Airport             73  82  72  84  67 /  60  60  50  70  40
San Marcos Muni Airport        72  83  72  85  68 /  30  50  50  70  60
La Grange - Fayette Regional   74  87  74  87  70 /  20  40  30  60  60
San Antonio Intl Airport       73  83  73  85  69 /  40  50  50  70  50
Stinson Muni Airport           73  83  73  85  70 /  40  50  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for Bandera-Edwards-Kerr-
Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Mesoscale/Aviation...17
Synoptic/Grids...Huffman
Hazardous weather outlook, Oct 7, 4:03 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
403 AM CDT Sun Oct 7 2018

TXZ171>173-183>194-202>209-217>225-228-081115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
403 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and thunderstorms will increase across
the area this afternoon and tonight. Rainfall amounts of
one to two inches are possible with isolated amounts up
to four inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms with locally
heavy rain are possible Monday into Tuesday until a front pushes
through the region Tuesday. Drier conditions are expected for
Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 7, 3:23 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT SUN OCT 7 2018

TXZ207-221-223-072115-
Guadalupe TX-Gonzales TX-Wilson TX-
323 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE...
SOUTHWESTERN GONZALES AND NORTHEASTERN WILSON COUNTIES UNTIL 415 PM
CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pandora, or 7 miles east of Stockdale, moving north at 25 mph.

Winds up to 40 mph will be possible with this storm.

Locations impacted include...
Seguin, Cibolo, McQueeney, Nixon, Kingsbury, New Berlin, Pandora,
Zuehl, Leesville, Nolte and Zipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9816 2968 9781 2922 9770 2921 9772
      2922 9773 2921 9775 2916 9790
TIME...MOT...LOC 2023Z 159DEG 24KT 2927 9784

HUFFMAN
Special weather statement, Oct 7, 3:45 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
345 PM CDT SUN OCT 7 2018

TXZ184-202-072130-
Kinney TX-Edwards TX-
345 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND SOUTH
CENTRAL EDWARDS COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Barksdale, or 25 miles north of Brackettville, moving
north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Kinney
and south central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2990 10000 2989 10002 2985 10002 2985 10003
      2983 10003 2981 10002 2954 10019 2961 10039
      3000 10026
TIME...MOT...LOC 2044Z 202DEG 18KT 2965 10026
Special weather statement, Oct 7, 6:07 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
607 PM CDT SUN OCT 7 2018

TXZ184-185-202-203-072345-
Uvalde TX-Kinney TX-Edwards TX-Real TX-
607 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...
NORTHWESTERN UVALDE...SOUTH CENTRAL EDWARDS AND SOUTHWESTERN REAL
COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Montell, or 23 miles northeast of Brackettville, moving
north at 25 mph.

Up to one half inch size hail and winds 30-40 mph will be possible
with this storm.

Locations impacted include...
Camp Wood, Vance and Barksdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2953 10003 2950 10024 2986 10041 2990 9999
TIME...MOT...LOC 2307Z 181DEG 20KT 2956 10016

HUFFMAN
Special weather statement, Oct 7, 7:05 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
705 PM CDT SUN OCT 7 2018

TXZ185-186-080045-
Kerr TX-Real TX-
705 PM CDT SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERR AND REAL
COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Camp Wood, or 7 miles west of Leakey, moving north at
15 mph.

Up to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Leakey, Tuff and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9960 2963 9980 2964 9996 2998 10000
      3002 9999 3003 9997 3008 9997 3007 9992
      3008 9976 3009 9976
TIME...MOT...LOC 0004Z 191DEG 15KT 2969 9988

HUFFMAN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:05 PM CDTSpecial Weather StatementEWXReal40 min
Oct 7, 7:44 PM CDTSevere Thunderstorm WarningEWXKerr, Real46 min
Oct 7, 8:39 PM CDTAreal Flood AdvisoryEWXReal3 hr
Oct 7, 8:58 PM CDTAreal Flood AdvisoryEWXUvalde3 hr
Oct 7, 9:03 PM CDTTornado WarningEWXKerr, Real27 min
Oct 7, 9:16 PM CDTFlash Flood WarningEWXReal3 hr
Oct 7, 9:30 PM CDTTornado WarningEWXReal30 min
Oct 7, 9:32 PM CDTSpecial Weather StatementEWXReal58 min
Oct 7, 10:17 PM CDTAreal Flood AdvisoryEWXKerr3 hr
Oct 7, 10:27 PM CDTTornado WarningEWXEdwards, Real, Uvalde33 min
Oct 7, 10:38 PM CDTFlash Flood WarningEWXReal, Uvalde6 hr
Oct 7, 10:42 PM CDTFlash Flood WarningEWXKerr, Real2 hr
Oct 7, 11:14 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 7, 11:45 PM CDTTornado WarningEWXEdwards30 min
Oct 7, 11:53 PM CDTTornado WarningEWXReal37 min
Oct 7, 11:54 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 12:43 AM CDTFlash Flood WarningEWXEdwards, Kerr, Real3 hr
Oct 8, 12:46 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 8, 1:47 AM CDTSpecial Weather StatementEWXEdwards28 min
Oct 8, 2:27 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 3:01 AM CDTRiver Flood WarningEWXUvalde55 hr
Oct 8, 5:55 AM CDTFlash Flood WarningEWXEdwards, Real3 hr
Oct 8, 7:00 AM CDTRiver Flood WarningEWXUvalde32 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde39 hr
Oct 8, 7:25 AM CDTRiver Flood WarningEWXUvalde3 days
Oct 8, 11:11 AM CDTRiver Flood WarningEWXLlano57 hr
Oct 8, 11:53 AM CDTFlash Flood WarningEWXBandera, Kerr, Real3 hr
Oct 8, 1:57 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson3 hr
Oct 8, 3:47 PM CDTFlash Flood WarningEWXKerr3 hr
Oct 8, 5:07 PM CDTSpecial Weather StatementEWXVal Verde38 min
Oct 8, 6:19 PM CDTRiver Flood WarningEWXKerr15 hr
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningEWXVal Verde54 min
Oct 8, 6:42 PM CDTAreal Flood AdvisoryEWXKerr5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.